Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Salt Lake City, UT

August 13, 2005Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2005, 3:09 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 3:09 PM MDT (21:09 UTC)
Expired
Aug 13, 2005, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 71 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 132117
FFWSLC
UTC025-140015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAIN FALL AMOUNTS OF 2 TO 3 INCHES IN THE PAST HOUR OVER THE WARNED 
AREA.

STRONG THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAIN IN THE WILLIS 
CREEK AND PAPOOSE CREEK WHICH RUNS THROUGH THE BULL VALLEY GORGE AND 
THEN INTO THE UPPER REACHES OF THE PARIA RIVER SOUTH OF KODACHROME 
BASIN STATE PARK. HIKERS IN THIS REGION SHOULD BE PREPARED FOR RAPID 
RISES ON THESE CREEKS AND OTHER DRY WASHES. RISES ARE EXPECTED ON 
THE PARIA RIVER BUT ARE NOT EXPECTED TO REACH SEVERE CONDITIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT 
LAKE CITY.

LAT...LON 3742 11218 3733 11196 3747 11192 3753 11215

$$

MES
2 follow-up statements
000 
WGUS75 KSLC 132247
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT SAT AUG 13 2005

UTC025-140015-
KANE UT-
435 PM MDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MDT FOR NORTH CENTRAL
KANE COUNTY...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED 
A DECREASE IN THUNDERSTORM ACTIVITY OVER THE WARNED AREA. THIS AREA 
SPECIFICALLY INCLUDES WILLIS CREEK...PAPOOSE CREEK...BULL VALLEY 
GORGE AND THE PARIA RIVER SOUTH OF KODACHROME BASIN. 
HOWEVER...EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN IS LIKELY TO 
STILL BE A THREAT TO LOW LYING AREAS...NORMALLY DRY WASHES...AND ANY 
SLOT CANYONS IN THE AREA.

TRAVELERS NEED TO BE AWARE THAT ROADS IN THE WARN AREA MAY HAVE ROCK 
OR MUD DEBRIS ON THEM AS WELL AS POSSIBLY HAVE PORTIONS WASHED AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT 
LAKE CITY.

LAT...LON 3742 11218 3733 11196 3747 11192 3753 11215

$$

MES
000 
WGUS75 KSLC 140015
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT SAT AUG 13 2005

UTC025-140018-
KANE UT-
608 PM MDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL KANE COUNTY IS
CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE FLASH FLOOD WARNING 
FOR NORTH CENTRAL KANE COUNTY. THE RUNOFF FROM EARLIER HEAVY RAIN 
HAS DISSIPATED AND SHOULD NO LONGER BE PROBLEM. HOWEVER...TRAVELERS 
IN THE AREA SHOULD REMAIN ALERT TO THE POSSIBILITIES OF ROCK AND 
MUD DEBRIS ON ROADS THROUGHOUT THE AREA OF BULL VALLEY GORGE IN 
NORTH CENTRAL KANE COUNTY. 

LAT...LON 3742 11218 3733 11196 3747 11192 3753 11215

$$

MES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT SAT AUG 13 2005

.SYNOPSIS...A COLD FRONT WILL STALL OVER CENTRAL UTAH TONIGHT AS
DRIER AND COOLER AIR SPREADS ACROSS NORTHERN UT. MOISTURE WILL
REMAIN IN PLACE ACROSS SOUTHERN UT THROUGH THE REMAINDER OF THE
WEEKEND.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS SHOW HIGHLY AMPLIFIED RIDGE AXIS EXTENDING ALONG
PACIFIC NORTHWEST/BRITISH COLUMBIA COASTLINE WITH LONGWAVE TROUGH
EXTENDING ACROSS MUCH OF CANADA/NORTHERN CONUS. SHORTWAVE TROUGH
DIGGING ALONG BACK SIDE OF THIS LONGWAVE CONTINUES TO DIG THROUGH
NORTHERN ROCKIES OF ID/MT. ASSOCIATED SURFACE FRONT/LEADING EDGE OF
700MB BAROCLINIC ZONE HAS REACHED CENTRAL UT/NV. CONVECTION FIRING
OVER EAST CENTRAL NV ALONG THIS BOUNDARY AT THIS TIME...WITH
ADDITIONAL CONVECTION DEVELOPING OVER SOUTHERN MOUNTAINS. EXPECT
CONVECTION ALONG BAROCLINIC ZONE TO CONTINUE TO INCREASE IN AREAL
COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS...AND MAY BEGIN TO BUILD SOUTHWARD INTO INSTABILITY AXIS
(SBCAPE AOA 1500 J/KG PER LAPS/RUC ANALYSIS) CURRENTLY ANALYZED
ACROSS SOUTHWEST UT. SUFFICIENT MOISTURE REMAINS IN PLACE ACROSS
THIS AREA TO SUPPORT RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. AS
A RESULT ISSUED FLASH FLOOD WATCH EARLIER FOR SOUTHWEST AND SOUTH
CENTRAL UT. OTHERWISE AS NORTHERN ROCKIES SHORTWAVE TRANSLATES EAST
THIS EVENING 700MB COLD ADVECTION PROGGED TO STRENGTHEN AS FLOW
TURNS NORTHWESTERLY. AS A RESULT SHOULD SEE MIN TEMPS TONIGHT INTO
THE 50S ALONG THE WASATCH FRONT.

AS SHORTWAVE PULLS AWAY FROM THE REGION SUNDAY...SURFACE FRONT/700MB
BAROCLINIC ZONE FORECAST TO STALL ACROSS CENTRAL UT AND WEAKEN
DURING THE DAY AS AIRMASS OVER NORTHERN UT MODIFIES SLIGHTLY.
MOISTURE EXPECTED TO REMAIN IN PLACE OVER SOUTHERN UTAH SO WILL
LIKELY SEE ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION CAPABLE OF
PRODUCING HEAVY RAINFALL.

UPPER LOW OFF CA COAST PROGGED TO BEGIN MOVING ONSHORE MONDAY...AND
AS FLOW AHEAD OF THIS FEATURE BECOMES SOUTHERLY EXPECT MOISTURE TO
ONCE AGAIN SURGE NORTHWARD ACROSS CENTRAL UT...REACHING NORTHERN UT
MONDAY EVENING AND REMAINING IN PLACE ACROSS THE AREA TUESDAY AS
UPPER LOW SHEARS NORTHEAST ACROSS NV. DRIER AIR LOOKS TO SPREAD
ACROSS THE AREA FROM THE SOUTHWEST BEGINNING WEDNESDAY...HOWEVER
WILL LIKELY SEE SUFFICIENT RESIDUAL MOISTURE TO SUPPORT CONVECTION
OVER THE HIGHER TERRAIN.

&&

.HYDRO...CONSIDERABLE MOISTURE/INSTABILITY WILL SUPPORT HEAVY RAIN
THREAT WITH THUNDERSTORMS WHICH DEVELOP/MOVE ACROSS SOUTHWEST AND
SOUTH CENTRAL UT THE REMAINDER OF THIS AFTERNOON AND EVENING. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA THROUGH 11 PM.
MOISTURE REMAINS IN PLACE DURING THE DAY SUNDAY AND AS A RESULT WILL
BUMP FLASH FLOOD POTENTIAL TO HIGH FOR SOUTHWEST UT.

&&

.FIRE WEATHER...BREEZY NORTHWEST WINDS EXPECTED TO DEVELOP LATER
THIS AFTERNOON ACROSS NORTHERN UTAH BEHIND COLD FRONT WHICH HAS
REACHED CENTRAL UT. HOWEVER WITH COOLER AIRMASS RH VALUES SHOULD
REMAIN ABOVE 15 PERCENT. AS A RESULT EXPECT TO REMAIN JUST
BELOW RED FLAG CRITERIA.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 11 PM TONIGHT ZONES UTZ016-017-019-020.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 13, 5:00 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SAT AUG 13 2005

UTZ012>021-141300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE... TODAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR
SOUTHERN UTAH INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE HIGHER
TERRAIN OF SOUTHERN UTAH THROUGH THE PERIOD. THUNDERSTORMS WILL BE
MOST NUMEROUS ON MONDAY AND TUESDAY ACROSS CENTRAL AND SOUTHERN
UTAH AND WILL ALSO AFFECT PARTS OF THE LOWER ELEVATIONS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001>011-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE... TODAY

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND
WASATCH PLATEAU.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

ISOLATED MOUNTAIN THUNDERSTORMS ON SUNDAY WILL INCREASE IN
COVERAGE MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS WILL AFFECT
THE VALLEYS. ISOLATED STORMS ARE EXPECTED THURSDAY AND FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:41 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 12, 9:32 PM MDTSevere Thunderstorm WarningSLCWashington27 min
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningSLCBeaver42 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.